Junctional Tachycardia in Children
Junctional tachycardia, sometimes called junctional ectopic tachycardia (JET), is an abnormally fast heart rate originating from the atrioventricular (AV) junction. The AV junction is a group of cells that is part of the heart’s natural electrical system and is located just below the atrioventricular node. When the AV junction becomes irritated or excited, it can start sending out electrical signals faster than the sinus node, the heart's natural pacemaker. This causes the bottom the heart to beat much faster than the top of the heart, which throws off the coordination between the squeezing of the top and the bottom of the heart and can cause the heart to work harder than it usually has to in order to pump blood through the body.
Junctional tachycardia can occur in patients with structurally normal hearts, but is also a common arrhythmia seen in patients with congenital heart disease, especially immediately following cardiac surgery.
Symptoms & Signs
- Palpitations- the feeling of a rapid or erratic heart beat while sitting quietly or at rest or faster than normal heart rate with exercise
- Turning pale
- Lips, gums, or fingernails turning blue
- Fainting (syncope)
- Chest pain or discomfort
- Shortness of breath
- Heart pounding
- Feeling pulsations in the throat
- Infants and toddlers may have poor feeding with fussiness, sweating, or changes in color
Some patients with JET may not experience any symptoms at all and are only diagnosed incidentally while being evaluated for some other reason.
JET is diagnosed when it is seen on a heart rhythm recording. These could include but not limited to:
- Holter monitor
- Event monitor
- Home wearable monitor such as smartwatch
Sometimes, patients with JET can develop cardiomyopathy, or a weakened ability of the heart to pump blood effectively. Patients who are diagnosed with an unexplained cardiomyopathy at first may end up being found during their cardiac evaluation to also have JET.
Your EP team may prescribe medication for the treatment of JET. Medication is not a cure but can decrease the number of episodes and help to control symptoms. Depending on the medication being used, your child may need to be admitted to the hospital when starting treatment or changing doses.
In the case of infants and very young children, sometimes JET will eventually "burn out" and the arrhythmia will go away on its own. These patients may take medications for years and then be carefully weaned off their medications with close monitoring by their cardiologist to make sure the arrhythmia doesn’t come back.
Some patients with JET may have an ablation, which is a procedure is designed to eliminate the spot in the heart causing the EAT. If this is successful, the procedure cures the patient of their JET without the need for medication going forward. But, there are two things to consider about an ablation for a patient with JET.
First, in order to find exactly where the JET is coming from, your EP team will need to see the JET active during the procedure. JET can frequently "go to sleep" with general anesthesia, so the chance of successfully ablating JET is highest when the patient is in a lighter state called "conscious sedation" or has no sedation or anesthesia at all. Since small children require general anesthesia to undergo an ablation, your EP team may have your child take medications to control their JET until they are old enough to attempt an ablation with conscious sedation.
Second, since JET comes from part of the heart's natural electrical system, ablation presents the risk of damaging the normal parts of the electrical system. If the damage is significant enough, it could mean having to put in a pacemaker.
JET can be triggered by various forms of stress on the body, so patients are generally advised to avoid known triggers. This typically means limiting the amount of caffeine or sugar in their diet and maintaining proper hydration and nutrition. Sometimes, fever can trigger episodes of JET, so parents may be advised to treat fever aggressively with over the counter medications or to monitor patients with fever very closely for symptoms of JET.
If a patient has JET immediately after surgery for congenital heart disease, they typically require medication in the short term. Once the heart has recovered, medication may not be needed after leaving the hospital.
Activity restrictions are generally not required for patients with JET, unless exercise is known to specifically trigger the patient’s JET or causes more severe symptoms.